HM15 Presenter: Ethan Cumbler, MD, FHM, FACP
Summary: Delirium is a common problem in hospitalized patients, and all too often delirium is iatrogenic. Delirium is associated with poor outcomes such as prolonged hospitalization and functional decline, and it increases the risk of nursing home admission. The most common tool to assess the presence of delirium is the Confusion Assessment Method (CAM). Dr. Cumbler educated the audience on a more refined tool, the 3D CAM [PDF], and provided the algorithm for diagnosis and evaluation of hospital-onset delirium.
Where delirium is concerned (as with most conditions), “an ounce of prevention is worth a pound of cure.” Namely, avoid prescribing problem medications such as anticholinergics, sedative/hypnotics (except benzodiazepines for treatment of alcohol withdrawal), and antihistamines; and minimize narcotics, but don’t undertreat pain as uncontrolled pain is a more potent delirium trigger than narcotics.
Avoid sleep deprivation. Do we really require vital signs and phlebotomy between midnight and 6 a.m.? Make sure patients have their glasses and hearing aids, and keep them up and moving during daylight hours. Sleep and sensory deprivation are effective forms of human torture and are known to be rather disorienting.
Finally, antipsychotics are associated with increased mortality in dementia. Patients with agitated delirium may benefit from a low dose of haloperidol. When prescribing haloperidol, remember IV administration requires EKG monitoring (FDA black box warning), and a reasonable starting dose is 0.5 mg, NOT 5 mg.
- Use CAM, 3D CAM to diagnose delirium;
- Avoid anticholinergic medications (promethazine, cyclobenzaprine, oxybutynin, amitriptyline, prednisolone, theophylline, dixogin, furosemide);
- Minimize, but do not avoid, narcotics in patients with both pain and delirium;
- Use low-dose antipsychotics, not benzodiazepines, for agitated delirium; and
- STOP antipsychotics ASAP, ideally prior to discharge; if not prior to discharge, then include discontinuation date on discharge medication list. TH